Alert archive / Arizona / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm watch at Feb 16, 2017, 2:11 PM MST for 6 counties in Arizona. It took effect at Feb 18, 2017, 3:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 16, 2017, 2:11 PM MST (21:11 UTC)
- In effect from
- Feb 18, 2017, 3:00 PM MST
- Expired
- Feb 17, 2017, 8:22 AM MST
- In force
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2528 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS45 KTWC 162111 WSWTWC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST Thu Feb 16 2017 AZZ510>514-170515- /O.NEW.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/ WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, MOUNT LEMMON, AND SUMMERHAVEN 211 PM MST Thu Feb 16 2017 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON ABOVE 7500 FEET... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM WATCH, WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON ABOVE 7500 FEET. * IMPACTS...Moderate to heavy snow will cause low visibilty and snow covered roads. Expect hazardous driving conditions above 7500 feet. Road restrictions or closures may occur. * TIMING...Showers will spread in from the south and west Saturday, with best chances Saturday afternoon through Sunday before clearing from the west Sunday night. * SNOW ACCUMULATIONS...10 to 16 inches above 7500 feet. Isolated higher amounts near mountain peaks as well as high elevation slopes with a southern exposure. * SNOW LEVELS...Starting out around 8000 feet Saturday afternoon, falling as low as 6000 feet Sunday. * WINDS...Out of the south at 20 to 35 mph with gusts of 40 to 50 mph Saturday afternoon, diminishing Saturday night. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY SERIOUSLY IMPACT TRAVEL. GUSTY WINDS AND BLOWING SNOW IS ALSO POSSIBLE. THOSE PLANNING TRAVEL INTO THE WATCH AREA SHOULD PREPARE FOR DIFFICULT WINTER DRIVING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR UPDATES ON THIS DEVELOPING WINTER STORM. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
784 WWUS45 KTWC 170932 WSWTWC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 232 AM MST Fri Feb 17 2017 AZZ510>514-171745- /O.CON.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/ WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, MOUNT LEMMON, AND SUMMERHAVEN 232 AM MST Fri Feb 17 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON ABOVE 7500 FEET... * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 7500 feet. Road restrictions or closures may occur. * TIMING...Showers will spread in from the south and west Saturday, with best chances Saturday afternoon through Sunday before improving weather conditions Sunday night. * SNOW ACCUMULATIONS...Storm total snow accumulations of 10 TO 16 inches above 7500 feet, with locally higher amounts on south facing mountain slopes. * SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling as low as 6000 feet on Sunday. * WINDS...South at 20 to 30 mph with gusts over 40 mph possible Saturday afternoon before diminishing Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow accumulations along with strong winds and blowing snow. Those planning travel in the watch area should be prepared for poor road conditions, and possibly road restrictions or closures. Stay tuned to NOAA Weather Radio, commercial television or radio, or your cable television service provider for updates on this developing winter storm. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
094 WWUS45 KTWC 171522 WSWTWC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 822 AM MST Fri Feb 17 2017 AZZ510-511-513-514-180600- /O.UPG.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/ /O.NEW.KTWC.WS.W.0002.170218T2200Z-170220T0000Z/ WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF HANNAGAN MEADOW, MOUNT GRAHAM, MOUNT LEMMON, AND SUMMERHAVEN 822 AM MST Fri Feb 17 2017 ...WINTER STORM WARNING IN EFFECT FROM 3 PM SATURDAY TO 5 PM MST SUNDAY ABOVE 7500 FEET... The National Weather Service in Tucson has issued a Winter Storm Warning for heavy snow, which is in effect from 3 PM Saturday to 5 PM MST Sunday. The Winter Storm Watch is no longer in effect. * IMPACTS...Moderate to heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 7500 feet. Road restrictions or closures may occur. * TIMING...Showers will increase in coverage Saturday, with the best chances Saturday afternoon into Sunday before improving weather conditions Sunday night. * SNOW ACCUMULATIONS...10 to 16 inches above 7500 feet, with locally higher amounts on south facing slopes. * SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling as low as 6000 feet on Sunday. * WINDS...South at 20 to 30 mph with gusts over 40 mph possible Saturday afternoon before diminishing Saturday night. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the detailed hazards tab PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Listen to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ AZZ512-180600- /O.UPG.KTWC.WS.A.0002.170218T2200Z-170220T0000Z/ /O.NEW.KTWC.WW.Y.0004.170218T2200Z-170220T0000Z/ CHIRICAHUA MOUNTAINS- 822 AM MST Fri Feb 17 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM SATURDAY TO 5 PM MST SUNDAY ABOVE 7500 FEET... The National Weather Service in Tucson has issued a Winter Weather Advisory for snow, which is in effect from 3 PM Saturday to 5 PM MST Sunday. The Winter Storm Watch is no longer in effect. * IMPACTS...Moderate to occasionally heavy snow will cause low visibility and snow covered roads. Expect hazardous driving conditions above 7500 feet. Road restrictions or closures may occur. * TIMING...Showers will increase in coverage Saturday, with the best chances Saturday afternoon into Sunday before improving weather conditions Sunday night. * SNOW ACCUMULATIONS...6 to 11 inches above 7500 feet, with locally higher amounts on south facing slopes. * SNOW LEVELS...Around 8000 feet Saturday afternoon, then falling as low as 6000 feet on Sunday. * WINDS...South 20 to 30 mph with gusts over 40 mph Saturday afternoon before diminishing Saturday night. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the detailed hazards tab PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow are likely which will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. Listen to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 9:36 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 16, 9:36 AM MST, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 936 AM MST Thu Feb 16 2017 .SYNOPSIS...Dry with warmer conditions through Friday. A strong Pacific storm system will bring a very good chance of valley rain, mountain snow, cooler temperatures and gusty winds this weekend. && .DISCUSSION...Plenty of sunshine to go around today with some cirrus clouds filtering in from the west later. Our big weather story is the upcoming weekend system. It looks stronger and wetter with a deep moisture fetch and great trajectory for southeast Arizona. We will likely be pushing precip amounts up a bit more and start considering some flavor of winter weather headline in the mountains for Saturday/Sunday. Otherwise, please see the previous discussion below for additional details. && .AVIATION...Valid through 17/18Z. Mostly clear with increasing cirrus from the west later. SFC wind less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions are expected into Friday, followed by a good chance of valley rain/mountain snow over the weekend as a strong Pacific storm system moves across the region. Expect gusty south to southwest winds Friday afternoon through Saturday, diminishing on Sunday. 20-foot winds will generally be less than 15 mph through much of next week. Dry and warmer conditions are expected Tuesday into Thursday of next week. && .PREV DISCUSSION...Models/ensembles continue to be locked in with bringing a stronger, windy, wet and cooler Pacific system across the area this weekend. Could see some upslope type showers develop late Friday afternoon into early Friday evening with isolated showers west and north of Tucson Friday night into early Saturday morning. Otherwise prime time for showers/mountain snow showers still on track for Saturday afternoon into Sunday before diminishing from west to east Sunday night into Monday as trof axis pushes east of the area. Made some slight adjustments on QPF values with valley forecast storm totals in the 0.33" to 0.85" with localized higher amounts, especially north of Tucson. Mountain QPF values in the 0.75" to 1.40" range. Snow levels down to around 6000 feet Sunday morning with totals above 7000 feet in the 5"-13" range. Highs on Sunday will be about 10 degrees below normal. Can't forget about the winds as they become rather gusty Saturday afternoon/evening. Dry and warmer Monday thru Wednesday. The next Pacific weather system will bring a glancing blow to the area as it moves by to the north on Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Winter Storm Watches in Arizona, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.